Alert archive / Texas / Frost Advisories in 2017

Frost Advisory 4, NWS Amarillo, TX

October 21, 201710 counties in Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this frost advisory at Oct 21, 2017, 4:56 PM CDT for 10 counties in Texas; Beaver County, Oklahoma. It took effect at Oct 22, 2017, 12:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2017, 4:56 PM CDT (21:56 UTC)
In effect from
Oct 22, 2017, 12:00 AM CDT
Expired
Oct 22, 2017, 9:00 AM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Armstrong County, TX, Carson County, TX, Deaf Smith County, TX, Hansford County, TX, Hutchinson County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 47 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WWUS74 KAMA 212156 CCA
NPWAMA

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Amarillo TX
456 PM CDT Sat Oct 21 2017

OKZ001-002-TXZ001-002-006-221100-
/O.COR.KAMA.FZ.W.0003.171022T0500Z-171022T1400Z/
Cimarron-Texas-Dallam-Sherman-Hartley-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, and Channing
456 PM CDT Sat Oct 21 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SUNDAY...

The National Weather Service in Amarillo has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM CDT
Sunday.

* Temperatures...Lows in the upper 20s to lower 30s. 

* Impacts...The cold temperatures will kill garden crops and
  outdoor plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

OKZ003-TXZ003-004-007-008-011>013-016>018-221100-
/O.NEW.KAMA.FR.Y.0004.171022T0500Z-171022T1400Z/
Beaver-Hansford-Ochiltree-Moore-Hutchinson-Oldham-Potter-Carson-
Deaf Smith-Randall-Armstrong-
Including the cities of Beaver, Forgan, Spearman, Gruver, 
Perryton, Dumas, Borger, Vega, Amarillo, Panhandle, White Deer, 
Hereford, Canyon, and Claude
456 PM CDT Sat Oct 21 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SUNDAY...

The National Weather Service in Amarillo has issued a Frost
Advisory, which is in effect from midnight tonight to 9 AM CDT
Sunday.

* Temperatures...Lows in the lower to mid 30s.

* Impacts...The frost will kill sensitive outdoor plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that minimum temperatures of 33 to
36 degrees are expected with wind speeds less than 10 mph and
generally clear skies. These conditions may or may not cause
frost to develop. However...sensitive plants may be killed if
left uncovered.

&&

$$
2 follow-up statements
682 
WWUS74 KAMA 220917
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
417 AM CDT Sun Oct 22 2017

OKZ001-002-TXZ001-002-006-221400-
/O.CON.KAMA.FZ.W.0003.000000T0000Z-171022T1400Z/
Cimarron-Texas-Dallam-Sherman-Hartley-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, and Channing
417 AM CDT Sun Oct 22 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* Temperatures...Low temperatures in the upper 20s to lower 30s
  are expected across the western and central Oklahoma Panhandle
  as well as the northwest Texas Panhandle this morning.

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

OKZ003-TXZ003-004-007-008-011>013-016>018-221400-
/O.CON.KAMA.FR.Y.0004.000000T0000Z-171022T1400Z/
Beaver-Hansford-Ochiltree-Moore-Hutchinson-Oldham-Potter-Carson-
Deaf Smith-Randall-Armstrong-
Including the cities of Beaver, Forgan, Spearman, Gruver, 
Perryton, Dumas, Borger, Vega, Amarillo, Panhandle, White Deer, 
Hereford, Canyon, and Claude
417 AM CDT Sun Oct 22 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* Temperatures...Low temperatures in the lower to middle 30s are
  expected across the eastern Oklahoma Panhandle as well as the
  southwest and central Texas Panhandle this morning. 

* Impacts...The frost will kill sensitive outdoor plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that minimum temperatures of 33 to
36 degrees are expected with wind speeds less than 10 mph and
generally clear skies. These conditions may or may not cause
frost to develop. However...sensitive plants may be killed if
left uncovered.

&&

$$

Andrade
842 
WWUS74 KAMA 221348
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
848 AM CDT Sun Oct 22 2017

OKZ001-002-TXZ001-002-006-221500-
/O.EXP.KAMA.FZ.W.0003.000000T0000Z-171022T1400Z/
Cimarron-Texas-Dallam-Sherman-Hartley-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, and Channing
848 AM CDT Sun Oct 22 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have warmed above freezing.

$$

OKZ003-TXZ003-004-007-008-011>013-016>018-221500-
/O.EXP.KAMA.FR.Y.0004.000000T0000Z-171022T1400Z/
Beaver-Hansford-Ochiltree-Moore-Hutchinson-Oldham-Potter-Carson-
Deaf Smith-Randall-Armstrong-
Including the cities of Beaver, Forgan, Spearman, Gruver, 
Perryton, Dumas, Borger, Vega, Amarillo, Panhandle, White Deer, 
Hereford, Canyon, and Claude
848 AM CDT Sun Oct 22 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

The threat for frost has come to an end.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this frost advisory went out at Oct 21, 2:22 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 21, 2:22 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
222 PM CDT Sat Oct 21 2017

.DISCUSSION...
Surface high over northwest Utah is expected to move and expand
southeast into eastern New Mexico and the western Panhandles by
sunrise Sunday morning. The airmass associated with this high has
dew points in the teens and 20s.  Therefore, if this air mass
spreads across our area, then this dry air and clear skies could
allow for excellent radiational cooling tonight.  Have gone ahead
and issued a Freeze Warning for the western and central Oklahoma
Panhandle and the northwest Texas Panhandle with a Frost Advisory
south and east of the warning to include the southwest, central, and
northeast Texas Panhandle and the eastern Oklahoma Panhandle.

The Panhandles will be in a northwest flow aloft as a low pressure
develops over the eastern U.S. and high pressure builds across the
western U.S.  This northwest flow will bring an occasional cold
front through the Panhandles this week.

But, the strongest cold front is expected to move through the region
Thursday or Thursday night. Some freezing temperatures along with
some possible light winter precipitation may move in behind this
front, but the models do not agree on how cold this airmass will be
and they do not agree on the precipitation chances.  So for now have
kept pops low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                34  68  45  74  41 /   0   0   0   0   0
Beaver OK                  34  71  42  74  38 /   0   0   0   0   0
Boise City OK              29  69  45  69  38 /   0   0   0   0   0
Borger TX                  38  71  48  76  46 /   0   0   0   0   0
Boys Ranch TX              33  71  40  77  38 /   0   0   0   0   0
Canyon TX                  33  69  43  75  40 /   0   0   0   0   0
Clarendon TX               40  71  46  79  44 /   5   0   0   0   0
Dalhart TX                 30  70  43  74  40 /   0   0   0   0   0
Guymon OK                  31  71  43  73  39 /   0   0   0   0   0
Hereford TX                33  70  42  77  39 /   0   0   0   0   0
Lipscomb TX                38  71  45  76  43 /   5   0   0   0   0
Pampa TX                   37  70  47  77  44 /   0   0   0   0   0
Shamrock TX                44  72  46  79  45 /  10   0   0   0   0
Wellington TX              45  73  45  82  45 /  10   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Frost Advisory from midnight tonight to 9 AM CDT Sunday for the
     following zones: Armstrong...Carson...Deaf Smith...
     Hansford...Hutchinson...Moore...Ochiltree...Oldham...
     Potter...Randall.

     Freeze Warning from midnight tonight to 9 AM CDT Sunday for the
     following zones: Dallam...Hartley...Sherman.

OK...Frost Advisory from midnight tonight to 9 AM CDT Sunday for the
     following zones: Beaver.

     Freeze Warning from midnight tonight to 9 AM CDT Sunday for the
     following zones: Cimarron...Texas.

&&

24/15
Hazardous weather outlook, Oct 21, 2:40 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
240 PM CDT Sat Oct 21 2017

OKZ001>003-TXZ001>020-220745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
240 PM CDT Sat Oct 21 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A Freeze Warning is in effect overnight for the western and
central Oklahoma Panhandle and the northwest Texas Panhandle. A
Frost Advisory is in effect overnight for the southwest, central
and parts of the northeast Texas Panhandle and the eastern
Oklahoma Panhandle. Sensitive plants and crops may be damaged or
killed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Freeze Warning is in effect until 9 am Sunday for the western
and central Oklahoma Panhandle and the northwest Texas Panhandle.
A Frost Advisory is in effect until 9 am for the southwest,
central, and parts of the northeast Texas Panhandle and the
eastern Oklahoma Panhandle. Sensitive plants and crops may be
damaged or killed.

Low temperatures early Friday morning are forecast to fall into
the lower to middle 30s across much of the Oklahoma and Texas
Panhandles. Freeze Warnings and Frost Advisories may become
necessary for parts of the area during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Oct 21, 4:22 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
422 PM CDT SAT OCT 21 2017

TXZ015-020-212200-
Wheeler TX-Collingsworth TX-
422 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER AND
NORTHEASTERN COLLINGSWORTH COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Texola to 7 miles east of Lutie. Movement was
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lutie, Interstate 40 near the Oklahoma state line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Amarillo.

&&

LAT...LON 3493 10000 3491 10033 3533 10011 3537 10000
TIME...MOT...LOC 2121Z 248DEG 19KT 3523 9999 3505 10009

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:26 PM CDTFreeze WarningAMADallam, Hartley, Sherman19 hr
Oct 21, 4:22 PM CDTSpecial Weather StatementAMACollingsworth38 min

Nearby

Frost Advisories in Texas, 2017Frost Advisories in Oklahoma, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.